Alert archive / California / Wind Advisories in 2020
Wind Advisory 28, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 29, 2020, 1:09 PM PST for Siskiyou County, California. It took effect at Dec 30, 2020, 1:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2020, 1:09 PM PST (21:09 UTC)
- In effect from
- Dec 30, 2020, 1:00 PM PST
- Expired
- Dec 30, 2020, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235 WWUS76 KMFR 292109 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 109 PM PST Tue Dec 29 2020 ORZ030-031-301200- /O.UPG.KMFR.HW.A.0008.201230T2100Z-201231T0900Z/ /O.NEW.KMFR.HW.W.0009.201230T1800Z-201231T0900Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 109 PM PST Tue Dec 29 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Gusts up to 75 mph are possible over higher terrain and other more exposed areas. * WHERE...Portions of Lake and eastern Lake Counties, including highway 31 between Valley Falls and Summer Lake, Highway 395 from Valley Falls to Alkali Lake, and the high terrain of Winter Rim and the Hart and Warner Mountains. * WHEN...Winds will increase through Wednesday morning, peak in the afternoon, then diminish through the evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Winds could damage trees and power lines. * ADDITIONAL DETAILS...Blowing snow may cause periods of reduced visibilities. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ085-301200- /O.NEW.KMFR.HW.W.0009.201230T1800Z-201231T0900Z/ Modoc County- 109 PM PST Tue Dec 29 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Gusts up to 75 mph are possible over higher terrain and other more exposed areas. * WHERE...The Warner mountains of eastern Modoc County, including Highway 299 at Cedar Pass. * WHEN...Winds will increase through Wednesday morning, peak in the afternoon, then diminish through the evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Winds could damage trees and power lines. * ADDITIONAL DETAILS...Blowing snow may cause periods of reduced visibilities. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ081-301200- /O.NEW.KMFR.WI.Y.0028.201230T2100Z-201231T0600Z/ Central Siskiyou County- Including the city of Weed 109 PM PST Tue Dec 29 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST WEDNESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Southern and central portions of the Shasta Valley, including Weed, Gazelle, and Grenada, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM to 10 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Driving may become difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
266 WWUS76 KMFR 301100 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 300 AM PST Wed Dec 30 2020 CAZ085-ORZ030-031-302300- /O.CON.KMFR.HW.W.0009.201230T1800Z-201231T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 300 AM PST Wed Dec 30 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Gusts up to 75 mph are possible over higher terrain and other more exposed areas. * WHERE...Portions of Lake and eastern Lake Counties, including highway 31 between Valley Falls and Summer Lake, Highway 395 from Valley Falls to Alkali Lake, and the high terrain of Winter Rim and the Hart and Warner Mountains. * WHEN...Winds will increase Wednesday morning, peak in the afternoon, then diminish in the evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Winds could damage trees and power lines. * ADDITIONAL DETAILS...Blowing snow may cause periods of reduced visibilities. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ081-302300- /O.CON.KMFR.WI.Y.0028.201230T2100Z-201231T0600Z/ Central Siskiyou County- Including the city of Weed 300 AM PST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Southern and central portions of the Shasta Valley, including Weed, Gazelle, and Grenada, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM to 10 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Driving may become difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
166 WWUS76 KMFR 302242 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 242 PM PST Wed Dec 30 2020 CAZ085-ORZ030-031-310900- /O.CON.KMFR.HW.W.0009.000000T0000Z-201231T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 242 PM PST Wed Dec 30 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Gusts up to 75 mph are possible over higher terrain and other more exposed areas. * WHERE...Portions of Lake and eastern Lake Counties, including highway 31 between Valley Falls and Summer Lake, Highway 395 from Valley Falls to Alkali Lake, and the high terrain of Winter Rim and the Hart and Warner Mountains. * WHEN...Winds will peak this afternoon, then diminish through the evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Winds could damage trees and power lines. * ADDITIONAL DETAILS...Blowing snow may cause periods of reduced visibilities. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ CAZ081-310600- /O.CON.KMFR.WI.Y.0028.000000T0000Z-201231T0600Z/ Central Siskiyou County- Including the city of Weed 242 PM PST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Southern and central portions of the Shasta Valley, including Weed, Gazelle, and Grenada, and portions of Interstate 5 and Highway 97. * WHEN...Winds will peak this afternoon, then diminish through the evening. * IMPACTS...Gusty winds could blow around unsecured objects. Driving may become difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
394 WWUS76 KMFR 310548 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 948 PM PST Wed Dec 30 2020 CAZ081-310700- /O.EXP.KMFR.WI.Y.0028.000000T0000Z-201231T0600Z/ Central Siskiyou County- Including the city of Weed 948 PM PST Wed Dec 30 2020 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... South winds in the southern portion of the Shasta Valley have recently diminished. Weed reported a peak gust late this afternoon of 53 mph. $$ CAZ085-ORZ030-031-310900- /O.CON.KMFR.HW.W.0009.000000T0000Z-201231T0900Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 948 PM PST Wed Dec 30 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST THURSDAY... * WHAT...Southwest winds have begun to diminish in western Lake County, but will continue at 25 to 40 mph with gusts up to 60 mph over the Hart and Warner Mountains of eastern Lake and eastern Modoc counties. * WHERE...Portions of Lake and eastern Modoc counties, including highway 31 between Valley Falls and Summer Lake, Highway 395 from Valley Falls to Alkali Lake, and the high terrain of Winter Rim and the Hart and Warner Mountains. * WHEN...Until 1 AM PST Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Winds could damage trees and power lines. * ADDITIONAL DETAILS...Blowing snow may cause periods of reduced visibilities. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:43 AM PST, 4 hours 26 minutes earlier.
Area forecast discussion, Dec 29, 8:43 AM PST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
843 AM PST Tue Dec 29 2020
.UPDATE...Dry air and generally east winds this morning have kept
fog development limited to smaller areas that the past few days,
mainly within the Grants Pass, Scott Valley, and Umpqua Basin.
The forecast was updated to account for this, but no other changes
were necessary.
Main forecast efforts for today will be focused on the upcoming
system tonight into tomorrow, with mountain snow, winds, and
marine concerns, followed by the very active pattern expected
through next week. For more information on these systems, see the
previous discussion below. -BPN
&&
.AVIATION...For the 29/12Z TAFs...Areas of LIFR low clouds, fog and
freezing fog are occurring in the Umpqua, Rogue, Illinois and lower
Klamath River Valleys this morning. This includes Roseburg and
Grants Pass. The clouds/fog and lower conditions will prevail in
those areas through late morning, then break up around 21z.
Temp/dewpoint spreads are larger here at Medford, so it's less
likely to fog in -- perhaps a brief "sunrise surprise", but that's
about it. Elsewhere, VFR will prevail today. High level clouds will
move in and gradually lower today, and then especially west of the
Cascades tonight. Some light rain will probably develop at the
coast, if not overnight, then by Wednesday morning. -Spilde
&&
.MARINE...Updated 8AM PST Tuesday 29 Dec 2020...Recent
observations are showing that seas have mostly lowered below 10
feet. As a result, today will be a quiet day compared to what has
been happening over the waters the last few days and what will
happen for the rest of next week. We're about to head into quite a
stormy pattern.
The next low will approach the region on Wednesday. South winds will
increase Tuesday night with gale force winds north of Gold Beach and
between 5 and 30 nm away from shore on Wednesday, especially in the
afternoon and evening. The cold front will then move through the
waters around Wednesday evening, so look for westerly winds to ease
back after frontal passage. Seas will still remain quite high and
steep though, likely hitting 18 feet at 16 seconds after frontal
passage. Waves will then gradually lower into Friday.
Additional systems are forecast to arrive through the weekend and
into early next week, each with the potential for gales, very steep
seas, and additional long-period swells. It is worth noting that
conditions could become quite hazardous at times, with ENP wave
guidance suggesting the possibility of two simultaneous long-period
swells, one from the south-southwest and the other from the
northwest, together producing combined seas in excess of 30 feet.
The ECWMF wave guidance is not as bullish, but still produces very
high and very steep seas through this time, and even it still
resolves 30 ft seas later into next week. Uncertainty is high, as
models have been overdoing the wave forecasts in the long term so
far this season. Much will depend on how active and stormy the
northern Pacific becomes over the coming days, and updates will be
forthcoming as new information arrives. -Spilde/Keene
&&
.BEACH HAZARDS...Updated 230 AM PST Tuesday 29 Dec 2020...A
particularly energetic west-northwest swell will arrive at the coast
today. The swell will be 4-8 feet, but with a very long period of 20-
25 seconds. Without significant interference from other lower period
waves, these are the waves that can run up much farther on the beach
and catch unsuspecting beachgoers off guard. We have issued a beach
hazards statement to highlight a substantial risk for sneaker waves
on area beaches all along the SW Oregon coast, especially this
afternoon and tonight during the incoming tide.
Additional swells late this week into the weekend could also present
a more typical "high surf" threat with offshore wave heights in
excess of 18 feet New Year's eve and also Saturday. -Spilde
&&
.PREV DISCUSSION... /Issued 359 AM PST Tue Dec 29 2020/
DISCUSSION...29/06Z NAM/GFS in. 29/00Z EC in.
The northern hemispheric projection shows a wave number of five
around the globe this morning. This is normally a progressive
pattern and that is what will be happening over the next week as
system after system will move into the Pacific Northwest.
However, now the area is between storms as a strong upper ridge is
moving through the area. Skies are mostly clear except for some
scattered high clouds and areas of low clouds and fog in some of
the west side valleys. Radiational cooling will be quite strong
and it will be a cold night with freezing temperatures all the way
to the coast.
That ridge will break to the east of the Medford forecast area
Tuesday and the upstream trough will move onshore Wednesday. The
warm front associated with the incoming system will move north
through the area Tuesday night. It will be mostly dry, but cloud
cover will increase as it does so. Tuesday night will be
significantly warmer than Monday night. The trailing cold front
will move onshore Wednesday, and it will bring precipitation to
most, if not all, of the Medford forecast area. Amounts will not
be excessive, but it will be a significant snow event in the
Cascades above 4000 feet or so. Snow levels are forecast to fall
from around 5000 feet Wednesday afternoon to 3500 feet early
Thursday morning with 6 to 12 inches of snow in the southern
Oregon Cascades and 3 to 6 inches for northern Klamath County, the
Siskiyou Mountains, and higher elevation portions of Siskiyou
County, with up to 3 inches for the remainder of the east side.
The front will also bring strong winds east of the Cascades
Wednesday afternoon into Wednesday night, but there is some
uncertainty as to how strong they will be. A High Wind Watch is
in effect for highway 31 from Paisley to Summer Lake, as well as
the higher terrain of Lake and far eastern Klamath counties.
Southwest Gusts to 65 mph are possible, but there is also a
chance that a more northerly track of the low would produce peak
gusts of 45 to 55 mph.
There will be a break Thursday night as the next ridge in the
train moves through, and the ridge axis will break to the east of
the Medford forecast area Thursday night.
Long term discussion from the Monday afternoon AFD...Friday 01
January through Monday 04 January 2021. A quick-moving front will
push through late Friday, and the precipitation amounts with this
front look a little less than that of the Wednesday system.
Still, a period of snow is expected in the mountains, generally
above 5000 feet late Friday into Friday night. Winds don't look as
significant with this front either, but still expect breezy
conditions.
The atmosphere seems to gather itself over the weekend and into
early next week, with a strong west to east jet pointed at the CA/OR
border, delivering a heavier dose of weather late Saturday into
early next week. This will likely be in the form of multiple fronts,
each with at least moderate Integrated Vapor Transport (IVT) values.
IVT is a good measure of the amount of moisture directed at the
forecast area. So these systems will probably feature heavier
rainfall/mountain snowfall than previous systems this week. Often
with significant ARs, snow levels bump up some, but snow levels
actually lower some with these systems, dipping to the Siskiyou
Summit level and lower (about 4000 feet and lower). This could mean
even more in the way of snow impacts to travelers. Additionally,
heavy rain with already-swollen streams and rivers could mean
flooding on small streams/creeks and potentially mainstem rivers in
the coastal basins. Winds could also be strong late in the weekend
and into early next week, with a handful of GEFS and ECE ensemble
members developing deep low pressure off the Pacific Northwest
coast. Details this far out are fuzzy of course, but the suite of
12Z ensemble data we have to look at suggests the late weekend into
early next week period will feature some high impact weather with
cooler/wetter than normal conditions.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from 1 PM PST this afternoon through
this evening for ORZ021-022.
Freeze Warning until 9 AM PST this morning for ORZ021.
Winter Weather Advisory from 1 PM Wednesday to 7 AM PST Thursday
for ORZ027-030.
High Wind Watch from Wednesday afternoon through late Wednesday
night for ORZ030-031.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 1 AM to 7 PM PST Wednesday for
PZZ356-376.
Hazardous Seas Watch from Wednesday evening through Thursday
afternoon for PZZ350-356-370-376.
Gale Warning from 7 AM to 7 PM PST Wednesday for
PZZ350-356-370-376.
Small Craft Advisory from 1 AM to 7 AM PST Wednesday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:09 PM PST | High Wind Warning | MFR | Modoc | 36 hr |
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.